Duke Mathematical Journal

An index for counting fixed points of automorphisms of free groups

Damien Gaboriau, Andre Jaeger, Gilbert Levitt, and Martin Lustig

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 93, Number 3 (1998), 425-452.

First available in Project Euclid: 19 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20E36: Automorphisms of infinite groups [For automorphisms of finite groups, see 20D45]
Secondary: 20E05: Free nonabelian groups 20E08: Groups acting on trees [See also 20F65] 57M07: Topological methods in group theory


Gaboriau, Damien; Jaeger, Andre; Levitt, Gilbert; Lustig, Martin. An index for counting fixed points of automorphisms of free groups. Duke Math. J. 93 (1998), no. 3, 425--452. doi:10.1215/S0012-7094-98-09314-0. https://projecteuclid.org/euclid.dmj/1077231100

Export citation


  • [BF] M. Bestvina and M. Feighn, Outer limits, preprint, 1992.
  • [BH] M. Bestvina and M. Handel, Train tracks and automorphisms of free groups, Ann. of Math. (2) 135 (1992), no. 1, 1–51.
  • [CL1] M. M. Cohen and M. Lustig, On the dynamics and the fixed subgroup of a free group automorphism, Invent. Math. 96 (1989), no. 3, 613–638.
  • [CL2] M. M. Cohen and M. Lustig, Very small group actions on $\bf R$-trees and Dehn twist automorphisms, Topology 34 (1995), no. 3, 575–617.
  • [CL3] M. M. Cohen and M. Lustig, The conjugacy problem for Dehn twist automorphisms of free groups, to appear in Comment. Math. Helv.
  • [CT] D. J. Collins and E. C. Turner, All automorphisms of free groups with maximal rank fixed subgroups, Math. Proc. Cambridge Philos. Soc. 119 (1996), no. 4, 615–630.
  • [Co] D. Cooper, Automorphisms of free groups have finitely generated fixed point sets, J. Algebra 111 (1987), no. 2, 453–456.
  • [CDP] M. Coornaert, T. Delzant, and A. Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Mathematics, vol. 1441, Springer-Verlag, Berlin, 1990.
  • [CM] M. Culler and J. W. Morgan, Group actions on $\bf R$-trees, Proc. London Math. Soc. (3) 55 (1987), no. 3, 571–604.
  • [DV] W. Dicks and E. Ventura, The Group Fixed by a Family of Injective Endomorphisms of a Free Group, Contemp. Math., vol. 195, Amer. Math. Soc., Providence, 1996.
  • [GL] D. Gaboriau and G. Levitt, The rank of actions on $\bf R$-trees, Ann. Sci. École Norm. Sup. (4) 28 (1995), no. 5, 549–570.
  • [GLL] D. Gaboriau, G. Levitt, and M. Lustig, A dendrological proof of the Scott conjecture for automorphisms of free groups, to appear in Proc. Edinburgh Math. Soc. (2).
  • [Ga] F. R. Gantmacher, Théorie des matrices, Tome 2: Questions spéciales et applications, Collection Universitaire de Mathématiques, vol. 19, Dunod, Paris, 1966.
  • [GH] Ghys, É. and de la Harpe, P., eds., Sur les groupes hyperboliques d'après Mikhael Gromov, Progress in Mathematics, vol. 83, Birkhäuser Boston Inc., Boston, MA, 1990.
  • [Gu] V. Guirardel, Approximations of stable actions on $\mathbfR$-trees, to appear in Comment. Math. Helv.
  • [Le] G. Levitt, La dynamique des pseudogroupes de rotations, Invent. Math. 113 (1993), no. 3, 633–670.
  • [Li] I. Liousse, Feuilletages transversalement affines des surfaces et actions affines de groupes sur les arbres réels, Toulouse, 1994.
  • [Lo] J. Los, Pseudo-Anosov maps and invariant train tracks in the disc: A finite algorithm, Proc. London Math. Soc. (3) 66 (1993), no. 2, 400–430.
  • [Lu] M. Lustig, Automorphisms, train tracks and non-simplicial $\mathbfR$-tree actions, to appear in Comm. Algebra.
  • [LuOe] M. Lustig and U. Oertel, Invariant laminations for diffeomorphisms of handlebodies, preprint, 1996.
  • [MaSm] H. Masur and J. Smillie, Quadratic differentials with prescribed singularities and pseudo-Anosov diffeomorphisms, Comment. Math. Helv. 68 (1993), no. 2, 289–307.
  • [MoSh] J. W. Morgan and P. B. Shalen, Valuations, trees, and degenerations of hyperbolic structures, I, Ann. of Math. (2) 120 (1984), no. 3, 401–476.
  • [Pa1] F. Paulin, Topologie de Gromov équivariante, structures hyperboliques et arbres réels, Invent. Math. 94 (1988), no. 1, 53–80.
  • [Pa2] F. Paulin, The Gromov topology on $\bf R$-trees, Topology Appl. 32 (1989), no. 3, 197–221.
  • [Pa3] F. Paulin, Sur les automorphismes extérieurs des groupes hyperboliques, Ann. Sci. École Norm. Sup. (4) 30 (1997), no. 2, 147–167.
  • [Sel] Z. Sela, The Nielsen-Thurston classification and automorphisms of a free group, I, Duke Math. J. 84 (1996), no. 2, 379–397.
  • [Ser] J.-P. Serre, Arbres, amalgames, $\rm SL\sb2$, Astérisque, vol. 46, Société Mathématique de France, Paris, 1977.
  • [Sha1] P. B. Shalen, Dendrology of groups: An introduction, Essays in Group Theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer-Verlag, New York, 1987, pp. 265–319.
  • [Sha2] P. B. Shalen, Dendrology and its applications, Group Theory from a Geometrical Viewpoint (Trieste 1990), World Sci., River Edge, N.J., 1991, pp. 543–616.
  • [Sho1] H. Short, Quasiconvexity and a theorem of Howson's, Group Theory from a Geometrical Viewpoint (Trieste, 1990), World Sci., River Edge, N.J., 1991, pp. 168–176.
  • [Sho2] H. Short, et al., Notes on word hyperbolic groups, Group Theory from a Geometrical Viewpoint (Trieste, 1990), World Sci., River Edge, N.J., 1991, pp. 3–63.